Resource Center

Home » Resource Center

What Are Opioids?

Opioids are medications that relieve pain. They reduce the intensity of pain signals reaching the brain and affect those brain areas controlling emotion, which diminishes the effects of a painful stimulus. Medications that fall within this class include:

  • Norco (hydrocodone/ acetaminophen)
  • OxyContin (oxycodone)
  • Dilaudid (hydromorphone)
  • MS Contin (morphine)
  • Duragesic (Fentanyl)
  • Percocet (oxycodone/ acetaminophen)
  • Methadone
  • Heroin

To learn more about how opiods affect the brain and body, and about the difference between dependence and addiction, visit the NIDA website (National Institute on Drug Abuse).

When should you worry about risk of opioid overdose?

  • When restarting opioids after days or months
  • When using opioids at the same time with alcohol or sedating drugs like sleeping medications and medications like Valium and Xanax
  • If taking prescription opioids more often than you are supposed to
  • If taking prescription opioids at higher doses than you are supposed to
  • During heroin use
  • If you have heart or lung disease

What is Naloxone?

Naloxone is a medication designed to rapidly reverse opioid overdose. It binds to opioid receptors and can reverse and block the effects of other opioids. It can quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or prescription opioid pain medications.

At Rivergate Pharmacy, you can receive naloxone without a prescription from your provider.

5 Steps to Save Someone During an Opioid Overdose

  • Step 1: Look and listen for slow or no breathing, blue lips or nails, clammy, cool skin, gurgling or snoring.
  • Step 2: Try to wake them up by shaking them and calling their name. If no response…
  • Step 3: Call 9-1-1
  • Step 4: Give naloxone (see instructions on back) and start rescue breathing. If they don't respond in 3-5 minutes, give a second dose of naloxone. Keep rescue breathing.
  • Step 5: If they wake up and breathe, stay with them until medical help arrives.

How to Administer Naloxone Using an Intranasal Mucosal Atomization Device

  • STEP 1: Remove and discard the green vial adapter cap.
  • STEP 2: Pierce the medication vial with the syringe vial adapter.
  • STEP 3: Aspirate the proper volume of medication required to treat the patient (an extra 0.1 mL of medication should be drawn up to account for the dead space in the device).
  • STEP 4: Remove (twist off) the syringe from the vial adapter.
  • STEP 5: Attach the nasal device to the syringe via the luer lock connector.
  • STEP 6: Using the free hand to hold the occiput of the head table, place the tip of the device snugly against the nostril aiming lightly up and outward (toward the top of the ear)
  • STEP 7: Briskly compress the syringe plunger to deliver half of the medication into the nostril.
  • STEP 8: Move the device over to the opposite nostril and, repeating steps 6 and 7, administer the remaining medication into the nostril if indicated.

Steps 1-8 with instructions


Mobile App for Apple. Mobile App for Android

Mobile App for Apple Mobile App for Android
Hours
Mon8:00 a.m.6:00 p.m.
Tue8:30 a.m.6:00 p.m.
Wed8:00 a.m.6:00 p.m.
Thu8:00 a.m.6:00 p.m.
Fri8:00 a.m.6:00 p.m.
Sat8:00 a.m.3:00 p.m.
SunClosed

Join Our Newsletter!

MTM